by Chris Thomson
April 23, 2010
Doctors are being
advised to stop giving the flu vaccine to children.
Seasonal flu vaccinations across
Australia for children under five have been suspended after 23
children in Western Australia were admitted to hospital with
convulsions following their injections.
One child, aged 1, remains in a coma in a Perth hospital.
Commonwealth chief health officer Professor Jim Bishop yesterday
announced the suspension while authorities urgently review data from
around the country.
WA's chief public health officer Tarun Weeramanthri has defended the
response time in closing down the state's juvenile flu vaccine
program amid revelations that children were presenting with
convulsions more than two weeks ago.
More than 60 children around the state may have had adverse
reactions to the vaccine, including fevers, vomiting and febrile
convulsions - a type of fit brought on by a high fever.
One child remains in a critical condition in hospital after being
given the vaccine. Dr Weeramanthri said he had few details on the
child's condition but they were "seriously ill".
He said a national process set by the Therapeutic Goods
Administration had been observed in responding to the reactions.
Under the process the best clinical information was collected from
as many doctors as possible and an assessment made on the "totality
"We take all reports very seriously and we believe we've acted in a
very timely fashion," Dr Weeramanthri said.
"We've been monitoring the situation, we've been talking to
clinicians and we've acted as soon as we can."
He said that since this year's vaccine program started a month ago,
23 children under the age of 10 had presented to Princess Margaret
Hospital with convulsions related to vaccinations they had received
less than 12 hours before.
Another 40 convulsion cases had been detected in the past month in
children at other metropolitan hospitals and in Bunbury. Doctors are
now working to determine how many of those children received the flu
Aside from the convulsions, affected children were suffering fever
and vomiting within 12 hours of their flu shots.
A teleconference today with state, territory and TGA officials
confirmed the picture in other states would not be available for "a
Dr Weeramanthri said the TGA was assessing the geographical spread
of symptoms across Australia, and directly testing batches of
vaccine for any impurity.
Rogue batch may be to blame
Health authorities are also working to determine if the entire Fluvax
vaccine) drug, or just batches, have caused the symptoms, and whether
an alternative vaccine should be used.
University of Western Australia school of Paediatrics and Child
Health Associate Professor Peter Richmond said that only Fluvax -
produced by Australia's biggest biopharmaceutical company
CSL - was
being used to vaccinate children in WA.
Dr Richmond said researchers were trying to determine whether it was
the entire vaccine, or just batches, that had caused the problems
which today prompted Australia's chief medical officer to tell
doctors to stop giving the vaccine to children.
He said the side effects had been largely limited to children under
the age of five and he would not recommend that anybody in other
groups - including elderly people - cancel their flu shots.
"This is not a long-term safety issue with vaccines," Dr Richmond
He recommended parents of young children who had received only the
first of the required two vaccination doses hold off on the second
dose for now.
This was despite the fact children who had no side effects from
their first dose were unlikely to receive complications from their
Dr Richmond said the first dose provided partial protection against
the flu anyway.
He said researchers were examining whether an alternative drug to
Fluvax could be used for the second dose - generally scheduled for
four weeks after the first.
Researchers were also trying to determine if the problem with Fluvax
was temporary only - and whether the drug could still be used in
coming weeks for the second dose.
He stressed that the vast majority of children receiving Fluvax had
suffered no complications.
National warning to GPs
Commonwealth chief medical officer Jim Bishop issued a national
warning to GPs not to use the vaccine followed a decision last night
by the WA government to suspend the free vaccination program for
children under five over concerns it was causing high fevers and
"We suggest doctors and health professionals vaccinating children
don't use the seasonal flu vaccine for the moment, until we can get
the Australian Therapeutic Goods Administration (TGA) to investigate this in
more detail," Professor Bishop told ABC TV.
He said the concerns stemmed from a significant rise in the number
of children developing a fever after receiving the vaccine.
"We need more information about what’s happened in WA, but also what
we can now find out from all the other states from their
experience," Professor Bishop said.
"If this has been brought up as a possible side-effect of this drug,
then we ought to at least suspend its use until we know more."
In light of the seasonal flu shot suspension, Professor Bishop
suggested children get vaccinated against swine flu instead, because
that could be a health risk this winter too.
He said there did not appear to be any side effects from the swine
flu vaccine Panvax.
"It is safe to have the swine flu vaccine," Professor Bishop said.
"The TGA's assessment of clinical trials and the advice of its
expert committees is that Panvax is a safe, effective vaccine for
prevention of the H1N1 influenza.
"It is expected that the dominant flu this winter season will be
swine flu and the specific Panvax vaccine is available free for all
'I was petrified'
Perth mother of two Bea Flint said her 11-month-old boy Avery had a
seizure after receiving the first dose of the two-dose flu
vaccination on Saturday.
Mrs Flint said that after the 9am vaccination she noticed Avery had
a minor temperature about 2pm. She treated him with Panadol and by
Avery's 7pm bedtime he seemed "OK".
However, at 7.45pm, Avery started whimpering and moaning.
When Mrs Flint got to his cot the baby had vomited and was lying on
his side having a seizure.
"In the car driving to the hospital he was just whimpering," she
"He couldn't cry - his head was hanging down in the car seat and he
"I was petrified - it was one of the worst experiences of my life."
By the time Avery arrived at St John of God Hospital in Murdoch, he
was burning up with a fever of 39.5 degrees.
The doctor who treated Avery told Mrs Flint her baby was the fifth
child with similar symptoms admitted to the hospital that day.
WA vaccine program suspended
Health Minister Kim Hames last night advised of the state-wide
suspension as a precautionary measure.
He said the suspension came after a significant rise in the number
of children who had developed a high temperature after receiving the
He said some children had gone into febrile convulsions, a fit
caused by a high fever, following the vaccinations.
Dr Hames said it was unclear if the fevers were related to the
influenza vaccination but the precautionary measure was the most
responsible course of action.
Fevers in most instances are treatable.
"People should give Paracetamol according to the instructions and
tepid sponging to keep the temperature down." Dr Hames said.
"On rare occasions children can have a convulsion as the result of
the high temperature and sometimes that can be prolonged, which can
be a risk to the child."
He said parents should not take children under the age of five to be
vaccinated against influenza until further notice.